Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 221, NWS Jacksonville, FL

July 30, 2000Columbia County, Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 30, 2000, 5:58 PM EDT for Columbia County, Suwannee County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2000, 5:58 PM EDT (21:58 UTC)
Expired
Jul 30, 2000, 6:45 PM EDT
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Columbia County, FL, Suwannee County, FL

The radar

The Moody AFB radar (KVAX), 78 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:20 PM EDTHail 1.75Mt Carrie, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 302159
SVRJAX
FLC023-121-302245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
558 PM EDT SUN JUL 30 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COLUMBIA COUNTY IN NORTHERN FLORIDA
  SOUTHEASTERN SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 645 PM EDT

* AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES EAST
  OF OBRIEN...OR ABOUT 8 MILES NORTHWEST OF ICHETUCKNEE SPRINGS STATE
  PARK...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 645 PM EDT...
  ICHETUCKNEE SPRINGS STATE PARK AND OBRIEN...
  WELLBORN...
  LAKE CITY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGInNG WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
$$
LAT...LON 3003 8296 2994 8278 3017 8259 3027 8289

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SUN JUL 30 2000

CURRENTLY...WIDELY SCATTERED CONVECTION BEGINNING TO DEVELOP ALONG
THE E COAST SEA BREEZE WITH A FEW OTHER SHOWERS DEVELOPING INLAND
ALONG A SFC TROUGH FROM NEAR OCF TO AMG. ONSHORE FLOW PREVAILS AT
THE E COAST WITH SEA BREEZE 10-15 MILES INLAND. VIS IMAGERY SHOWS
HIGH CLOUDS STREAMING NNW OVER THE FA DUE TO UPPER OUTFLOW OF STRONG
CONVECTION EARLIER TODAY OFF THE FL E COAST. WATER VAPOR SHOWS THE
WEAKENING UPPER LEVEL LOW ALONG AN ELONGATED AXIS FROM CTY TO BKV
MOVING NNW 10 KT.

FORECAST...MODELS FAIRLY SIMILAR WRT TO SFC FEATURES BUT DIFFER WITH
MID TO UPPER LEVEL FLOW PATTERN. MODELS INCONSISTENT HANDLING THE
UPPER LEVEL LOW BUT THINK THE NGM IS A LITTLE BETTER BASED ON 12Z
INITIALIZATION AND TAKING IT NORTH AND WEAKENING IT AHEAD OF
MID-UPPER LEVEL TROUGH OVER THE E CENTRAL U.S. MODELS SIMILAR AT THE
SFC TAKING RIDGE NORTHWARD THROUGH THE PD INTO EXTREME S GA OR AT
THE FL/GA BORDER. THIS SHOULD ALLOW SEA BREEZE TO MOVE FARTHER
INLAND MON AND TUE FOR THE SRN FA. TOWARD THE END OF PERIOD...
TROPICAL WAVE LOCATED OVER THE CARIBBEAN MAKES ITS WAY INTO S FL BY
MON NIGHT. ASSOCIATED MOISTURE AND DYNAMICS WILL STILL BE JUST E OF
FA BY TUE EVENING. WILL LEAN TOWARD MOS GUIDANCE POPS AND TEMPS WITH
LITTLE ADJUSTMENT. WILL KEEP HIGHER POPS INLAND FOR TUE.

MARINE...GOING TO UPDATE CWF SHORTLY FOR SCEC SRN LEG...WINDS PICKED
UP FROM THE SE WITH SAUF1 REPORTING SSE 19 KT LAST 2 HOURS. A
FISHING VESSEL ALSO REPORTED SE 20 KT WITHIN PAST HALF HOUR. GRAYS
REEF REPORTED SSE 11 KT AND SEAS 3 FT. MAY GO WITH SLY 15-20 KT
TONIGHT AND DECREASING LATE. WILL KEEP WINDS MAINLY SE 10-15 KT
REMAINDER PDS.

EXTENDED...MOISTURE ASSOCIATED WITH TROPICAL WAVE AND 1000-700 MB E
TO SE FLOW WILL KEEP CHANCE POPS GOING FOR MOST OF THE FA WITH TEMPS
IN THE UPPER 80S TO LOWER5 90S.

PRELIM...
AMG 71/91/72/91 2424
SSI 75/87/75/88 2423
JAX 71/92/72/91 2423
GNV 70/92/71/91 2424 02

.JAX..
.FL...NONE.
.GA...NONE.

ARS

In the hours before

Special weather statement, Jul 30, 12:00 PM EDT, 5 hours 58 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-302000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT SUN JUL 30 2000

AFTERNOON HEATING AND SEABREEZES WILL RESULT IN SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND CONTINUING INTO THE
EVENING. DUE TO LIGHT STEERING WINDS...SEABREEZES FROM BOTH THE
ATLANTIC AND GULF COASTS ARE EXPECTED TO PENETRATE INLAND DURING THE
COURSE OF THE AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP JUST WEST OF INTERSTATE 95 BY EARLY AFTERNOON AND THEN
SPREAD INLAND DURING THE MID AND LATE AFTERNOON. THE MOST
CONCENTRATED AREA OF STORMS WILL BE BETWEEN U.S. 301 AND INTERSTATE
75 IN NORTH FLORIDA AND WEST OF INTERSTATE 95 IN SOUTHEAST GEORGIA.

THUNDERSTORMS WILL BE CAPABLE OF FREQUENT DEADLY CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS. DUE TO THE SLOW MOVEMENT OF STORMS
TODAY...LOCALLY HEAVY RAIN OF 2 TO 3 INCHES IS LIKELY IN THE STRONGER
STORMS.

ALTHOUGH A FEW STORMS COULD BE QUITE STRONG...SPOTTER ACTIVATION IS
NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.NWSJAX.NOAA.GOV.

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.